Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
N Engl J Med. 2004 Dec 30;351(27):2827-31.

Codeine intoxication associated with ultrarapid CYP2D6 metabolism.

Author information

  • 1Divisions of Surgical and Medical Intensive Care, Geneva University Hospital, Switzerland. yvan.gasche@medecine.unige.ch

Erratum in

  • N Engl J Med. 2005 Feb 10;352(6):638.

Abstract

Life-threatening opioid intoxication developed in a patient after he was given small doses of codeine for the treatment of a cough associated with bilateral pneumonia. Codeine is bioactivated by CYP2D6 into morphine, which then undergoes further glucuronidation. CYP2D6 genotyping showed that the patient had three or more functional alleles, a finding consistent with ultrarapid metabolism of codeine. We attribute the toxicity to this genotype, in combination with inhibition of CYP3A4 activity by other medications and a transient reduction in renal function.

Copyright 2004 Massachusetts Medical Society.

Comment in

PMID:
15625333
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Write to the Help Desk